Texas, 2003

Tornadoes and Hail in Texas, April 23, 2003

April 23, 2003 · NWS OUN · 27 events in 7 counties and zones

24 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 9:35 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 9:35 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1035 AM CDT WED APR 23 2003

BUSY DAY ALREADY IN PROGRESS THIS MORNING. WILL MAKE ONLY MINOR
ADJUSTMENTS BASED ON LATEST TRENDS. OTHERWISE GOING FORECAST LOOKS
IN OVERALL GOOD SHAPE. STILL ANTICIPATING ACTIVE AFTERNOON AS DRY
LINE WHICH HAS ALREADY TAKEN SHAPE ACROSS CENTREAL TX PANHANDLE WILL
MOVE TO NEAR THE OK/TX BY EARLY AFTERNOON. CLEARING OF LOW CLOUDS
BEGINNING TO OCCUR ACROSS PORTIONS OF WESTERN AND SOUTHWESTERN TX
WILL CONT TO MAKE HEADWAY INTO N TX AND SW OK THIS AFTN. THIS WILL
ALLOW THIS AREA TO SEE INCREASING AMOUNTS OF INSTABILITY AND THREAT
OF SEVERE THUNDERSTORMS. WILL NEED TO WATCH THIS AREA VERY CLOSELY.

UPDATED PRODUCTS OUT SHORTLY.

30

----------------------------------------------------------------

345 AM CDT WED APR 23 2003

DEEPER MOISTURE NOTED EARLY THIS EVENING OVER SOUTH TX
WILL CONTINUE TO SPREAD NORTHWARD THIS MORNING UNDER STRONG
LLJ.  ETA SHOWS SHORTWAVE RIDGE WILL MOVE NORTHEAST EARLY
THIS MORNING WITH BETTER CHANCE OF STORMS DEVELOPING TO OUR
SOUTHWEST AFTER 10Z OR SO.  WILL STILL GO WITH HIGH POPS
ACROSS WESTERN PORTIONS FOR THIS MORNING WITH HIGHER POPS
ACROSS EASTERN SECTIONS MAINLY FROM LATE MORNING ON.  NOT
REAL CONFIDENT IN THIS OVERALL SCENARIO...BUT MODELS HAVE
BEEN FAIRLY CONSISTENT IN SHOWING THIS.  DAYTIME HIGHS WILL BE
RATHER TRICKY WITH ETA SHOWING WET BULB TEMPS IN THE LOWER
60S ACROSS EASTERN PARTS OF AREA.  HAVE GENERALLY GONE WITH
A COMPROMISE WITH MAV/FWC EASTERN 2/3RDS AND MORE WITH MET
DATA NEAR DRYLINE.

EXPECT STORMS TO REDEVELOP OUT WEST THIS AFTERNOON WITH GOOD
CHANCE OF SEVERE STORMS GIVEN AMOUNT OF INSTABILITY AND SHEAR.
WILL PROBABLY HAVE LESS OF A CHANCE OF SEVERE FARTHER EAST
THIS EVENING/OVERNIGHT...BUT SHEAR PROFILES WILL REMAIN
EXCEPTIONALLY STRONG.

UPPER LOW IS EXPECTED TO BE LOCATED OVER WESTERN KANSAS BY
THURSDAY MORNING AND WILL MOVE SLOWLY EAST INTO ARKANSAS/MO
BY EARLY FRIDAY.  EXPECT SOUTHWEST TO WEST WINDS TO BE
FAIRLY STRONG FROM EARLY MORNING ON ACROSS SOUTHERN HALF
OF AREA WHILE CLOUDS WILL HOLD DOWN MIXING FARTHER NORTH.

WILL GO CLOSER TO MET/FWC NUMBERS SOUTH AND MAV NUMBERS NORTH
ON THURSDAY WITH A CHANCE OF SHOWERS...MAYBE THUNDER UNDER
UPPER LOW.  FRONT IS EXPECTED TO PUSH ACROSS REST OF FA THURSDAY
NIGHT WITH COOLER TEMPERATURES ON FRIDAY.

NO PLANS TO UPDATE EXTENDED GRIDS AT THIS TIME.

FCSTID = SIX

OKC  67 56 76 49 /  80 60 10 10
HBR  71 53 80 47 /  80 30 10 00
SPS  72 55 83 50 /  70 40 10 00
GAG  73 50 71 44 /  80 20 10 00
PNC  64 55 69 47 /  80 60 30 10
DUA  67 60 79 52 /  80 60 10 10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 23, 10:50 AM CST, 1 hour 52 minutes before
OKZ004>048-050>052-TXZ083>090-241700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS SOUTH AND WEST OF A LINE
EXTENDING FROM ERICK...TO HOBART...TO DUNCAN...TO RINGLING AND
INCLUDING ALL OF WESTERN NORTH TEXAS. SURROUNDING THIS MODERATE RISK
AREA...AND COVERING THE REST OF THE NORMAN NWS COUNTY WARNING
AREA...IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING...
THE MOST LIKELY TIME FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE FROM
EARLY AFTERNOON THROUGH LATE EVENING.

IMPACTS...
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS. HOWEVER...TORNADOES WILL BE A CONCERN...PRIMARILY OVER
THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON HOURS FROM NORTH CENTRAL OKLAHOMA SOUTHWARD INTO CENTRAL
AND SOUTHEAST OKLAHOMA. WITH INSTABILITIES STEADILY INCREASING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH THE STRONGER STORMS
EARLY THIS AFTERNOON...WITH HAIL THE PRIMARY CONCERN. THIS ACTIVITY
WILL CONTINUE TO MOVE OFF TOWARD THE NORTH AND EAST THROUGH THE
REMAINDER OF THIS AFTERNOON.

ADDITIONAL THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON ALONG
AND EAST OF A DRY LINE LOCATED ACROSS CENTRAL PORTIONS OF THE TEXAS
PANHANDLE. THIS DRY LINE WILL CONTINUE TO MAKE ITS WAY EAST ACROSS
THE TEXAS PANHANDLE AND WEST TEXAS...AND APPROACH WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS BY MID AFTERNOON. LOW CLOUDS TO THE EAST OF
THE DRY LINE ARE EXPECTED TO GRADUALLY DISSIPATE...ESPECIALLY ACROSS
WESTERN PORTIONS OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS
AFTERNOON. THIS WILL ALLOW INSTABILITY TO INCREASE ACROSS THIS AREA
THIS AFTERNOON. ALONG WITH MODERATE AMOUNTS OF INSTABILITY...VERY
STRONG WIND SHEAR WILL SUPPORT SUPERCELL DEVELOPMENT AHEAD OF THE
DRY LINE FROM MID AFTERNOON THROUGH THE EVENING...WITH THE MOST
FAVORED AREA IN THE MODERATE RISK AREA OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE HAZARDOUS CONDITIONS FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN
PORTIONS OF OKLAHOMA ON THURSDAY...AS THE UPPER STORM SYSTEM MOVES
OVER SOUTHERN KANSAS. AFTER THAT...THE NEXT CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE LATE IN THE WEEKEND THROUGH MID WEEK.

OTHER HAZARDOUS WEATHER...
AN ELEVATED FIRE DANGER WILL EXIST ON THURSDAY OVER WESTERN AND
SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. THIS WILL OCCUR
BEHIND A DRY LINE AND AHEAD OF A COLD FRONT. FIRE DANGERS MAY ALSO
BE HIGH OVER THE WEEKEND...AS TEMPERATURES WARM AND WINDS INCREASE
AGAIN.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

In the hours before

Local storm report, Apr 23, 11:01 AM CST, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    VANCE AFB                 OK   .75 INCH HAIL
04/23/03   GARFIELD                       REPORTED BY MILITARY

1157 AM    ENID                      OK   .75 INCH HAIL
04/23/03   GARFIELD                       REPORTED BY EM

JP
Local storm report, Apr 23, 11:24 AM CST, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1224 PM CDT WED APR 23 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1151 AM    VANCE AIR FORCE BASE      OK   .88 INCH HAIL
04/23/03   GARFIELD                       REPORTED BY MILITARY
                                          PERSONELL.

TY
Special weather statement, Apr 23, 11:45 AM CST, 57 minutes before
OKZ033-TXZ083-084-087-231800-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1245 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON
AND KNOX COUNTIES.

THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS WAS LOCATED 30 TO
40 MILES WEST OF QUANAH...BENJAMIN AND KNOX CITY AT 1245 PM
CDT...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL EFFECT RESIDENTS
OF WESTERN NORTH TEXAS BY 130 PM.

PEOPLE IN FOARD...HARDEMAN...HARMON AND KNOX COUNTIES...INCLUDING THE
CITY OF QUANAH...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR
WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM
APPROACHES.

A TORNADO WATCH IS IN EFFECT FOR ALL OF WESTERN NORTH TEXAS AND
SOUTHWEST OKLAHOMA UNTIL 600 PM.
Special weather statement, Apr 23, 12:08 PM CST, 34 minutes before
TXZ083-084-231830-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
108 PM CDT WED APR 23 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 34 MILES WEST OF CROWELL AT 108 PM
CDT...MOVING NORTHEAST AT 45 MPH.

THIS STORM IS INTENSIFYING AND MAY REMAIN SEVERE AS IT APPROACHES
FOARD AND HARDEMAN COUNTIES.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

FOSTER

The radar

The Altus AFB radar (KFDR), 72 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Foard

When
April 23, 12:42 PM CST
Where
Foard County, 19 mi WNW of Crowell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.900, -98.433

Hail, Knox

When
April 23, 1:14 PM CST
Where
Knox County, Truscott
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -98.550

Tornado, Hardeman

When
April 23, 1:15 PM CST to 1:19 PM CST
Where
Hardeman County, 6 mi S of Quanah
Rating
F0
Path length
1.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.967, -98.400

Storm chasers observed the tornado as it developed in open country and became rain wrapped. No damage was reported with this tornado.

Tornado, Knox

When
April 23, 1:24 PM CST to 1:25 PM CST
Where
Knox County, 8 mi SSW of Truscott
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.800, -98.733

A storm chaser observed this very brief tornado in the open field. No damage was reported with this tornado.

Hail, Hardeman

When
April 23, 1:30 PM CST
Where
Hardeman County, Medicine Mound
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.783, -98.700

Hail, Knox

When
April 23, 1:32 PM CST
Where
Knox County, 3 mi W of Truscott
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.733, -98.700

Hail, Knox

When
April 23, 1:33 PM CST
Where
Knox County, 4 mi S of Truscott
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.650, -99.850

Thunderstorm Wind, Knox

When
April 23, 1:33 PM CST
Where
Knox County, 4 mi S of Truscott
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.233, -99.733

Hail, Baylor

When
April 23, 2:55 PM CST
Where
Baylor County, 9 mi N of Mabelle
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.083, -100.017

Hail, Archer

When
April 23, 4:10 PM CST
Where
Archer County, 2 mi NNE of Mankins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.750, -99.800

Hail, Wichita

When
April 23, 4:40 PM CST
Where
Wichita County, 1 mi SW of Pleasant Valley
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Hail, Archer

When
April 23, 6:44 PM CST to 6:46 PM CST
Where
Archer County, 2 mi NNE of Mankins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.000, -100.000

Hail, Wichita

When
April 23, 6:45 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -99.850

Hail, Archer

When
April 23, 6:47 PM CST
Where
Archer County, Dundee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.700, -99.800

Hail, Archer

When
April 23, 6:53 PM CST to 6:55 PM CST
Where
Archer County, 2 mi NNE of Mankins
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.700, -99.800

Hail, Archer

When
April 23, 6:54 PM CST
Where
Archer County, Holliday
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -99.133

Hail, Archer

When
April 23, 6:54 PM CST
Where
Archer County, 1 mi S of Holliday
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -98.783

Hail, Archer

When
April 23, 6:57 PM CST
Where
Archer County, 1 mi W of Holliday
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -98.783

Hail, Archer

When
April 23, 6:58 PM CST to 6:59 PM CST
Where
Archer County, 2 mi NNE of Mankins
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.800, -98.783

Hail, Archer

When
April 23, 7:04 PM CST to 7:05 PM CST
Where
Archer County, 2 mi NNE of Mankins
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.900, -98.500

Hail, Wichita

When
April 23, 7:05 PM CST
Where
Wichita County, Wichita Falls
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.733, -98.900

Hail, Archer

When
April 23, 7:10 PM CST
Where
Archer County, 2 mi NNE of Mankins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.800, -98.783

Hail, Archer

When
April 23, 7:10 PM CST
Where
Archer County, 5 mi S of Holliday
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.900, -98.500

Reported by Channel 7 in Lawton, Oklahoma.

Hail, Wichita

When
April 23, 7:11 PM CST
Where
Wichita County, Wichita Falls
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -98.700

Hail, Archer

When
April 23, 7:14 PM CST
Where
Archer County, 2 mi W of Holliday
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.800, -98.717

Hail, Clay

When
April 23, 7:30 PM CST to 7:37 PM CST
Where
Clay County, 3 mi SW of Dean
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.800, -98.783

Hail, Wichita

When
April 23, 7:30 PM CST to 7:36 PM CST
Where
Wichita County, 4 mi E of Wichita Falls
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.800, -98.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352741, 5352820, 5351381, 5351380, 5352821, 5352822, 5352823, 5352824, 5351361, 5351362, 5351377, 5351363, 5351364, 5351365, 5351366, 5351367, 5351378, 5351368, 5351369, 5351370, 5351371, 5351372, 5351379, 5351373, 5351374, 5351375, 5351376.